Since we’ve started posting these letters, I’ve had a number of readers responding to me and asking about my strategies for withdrawal. As you know, there really is no official guideline for this, and there are a lot of different and strong opinions out there on how to do it. Right now, I’m just one guy trying to make sense of it all and distill the noise down to practical recommendations for my patients.
Below, I’m pasting one of these letters from a woman who thoughtfully advocates a very slow withdrawal method. In my response, I describe my evolving approach to this dilemma.
I’ve been enjoying reading your emails to Bob Whitaker. As my own blog evolves, I’d like to put both a link to your blog there, and some quotes from your letters. Is that okay with you?
There’s so much I wish I had time to write to you about–about the use of psych drugs in clinical practice (I agree at least half, probably more, of psych drug prescriptions are done at the primary care level); about medicine, emotion, pain, magic bullets and what does and doesn’t work for human wellbeing. But I don’t have time (in fact, I’m at work right now, in a hospital lab) and you probably don’t either (I notice you’re a dad).
But since you’re dealing with these issues on the front lines, and so am I, I want to open one discussion that I think is critical: how to get people off these drugs safely. It’s not really within the reach of Bob’s book. There’s no reliable science on it, to my knowledge. But it’s so important. I can’t tell you how tragic the stories are that I have heard, that I hear over and over again, the level of suffering and disability that people experience due to cold turkeys or too-rapid tapers. You wouldn’t believe me if I told you–yet.
(One of the worst is Paxil–I notice you just cut a young lady’s Paxil dose. I hope you’re using the liquid form and cutting by 1 mg or less at a time. And taking it slow. Often the worst symptoms don’t kick in for several weeks, but once they begin they continue to build, and people who’ve cut too much too fast generally end up having to reinstate and start from scratch. You can find more about that at paxilprogress.org. Ignore the interpersonal politics of the forum and go straight for the info.)
And then there are the stories I don’t always hear–probably the majority of attempts–people whose withdrawal symptoms are so severe they never make it off the drugs at all, or end up on new, additional ones, or even with additional diagnoses.
It makes sense. If after even a few weeks, as Bob quotes Dr. Hyman saying in his book, “the person’s brain is functioning in a manner that is ‘qualitatively as well as quantitatively different from the normal state”–imagine how altered a brain is after months on a medication. Let alone years on a mix of them.
I suspect that the physiological transformations required to allow the brain to maintain some kind of homeostasis on these disruptive chemicals are not quickly reversible. In fact, based on my own experience and the lived experience of hundreds of people, I’m beginning to suspect the corrective remodeling process is almost excruciatingly slow.
I actually have done a lot of thinking about the possible underlying processes. I don’t know as much as I’d like to about neuroscience, but I have a strong background in chemistry, and I also have a lot of interest in the behavior of complex fractal systems and chaos and turbulence, all of which is, I think, highly relevant to the biochemical mileiu of withdrawal.
Now that you’re starting to help your patients get off these meds, you’re going to be seeing this for yourself.
You can check out my “getting off drugs” page here: http://prhii.squarespace.com/getting-off-psychiatr/ but there’s not much to it yet. I’d also recommend paxilprogress and benzowithdrawal forums–there’s a lot of interpersonal weirdness, but there’s also a huge body of anecdotal lore and a few people with a lot of wisdom and experience, once you track them down.
Let me know if there’s anything I can do to help you. And let me know if I can quote you on my blog.
Yes, you may link to my blog and use quotes as you wish. Thanks for your support.
I appreciate the links and your personal perspective on the difficulties faced in weaning people off of paxil and other psychotropic meds. I am in the midst of trying to find the best approach to help my patients taper off the medications. I think the answer, most likely, is that there is not any one “right way,” but that the process must be individualized. After all, there are so many patient-specific variables: what medication, what dose, length of treatment prior to withdrawal, concurrent psychoactive medications, comorbid medical conditions, severity of mental illness prior to treatment, use of non-medical alternatives, level of education and understanding, level of surrounding social support structure, nature of the patient-physician relationship, individual personality traits and tolerances, etc. Just with that list there, it’s easy to see that with 100 patients, you could easily have 100 different specific strategies to withdraw their meds.
Of course, there are bound to be some features that each tapering strategy has in common. I definitely see the validity of the very slow taper approach, and I see that it makes some good scientific sense.
However, from my personal experiences with tapering patients, of which there have been hundreds over the course of my career, I think sometimes rapid tapering or even cold turkey work very well. I can’t tell you how often I have a patient come in, and in the process of reconciling their medication list, I say, “So, are you still taking the paxil (or zoloft or prozac)?” And they respond, “Oh, I stopped that a few months ago because I couldn’t afford it, or didn’t think I needed it, or it was making me sick, or whatever. . .” I have this discussion at least once a week. Sometimes, these people tell me that had a really rough stretch as they came off the meds, but just as often they say that they didn’t really notice a difference one way or the other. But either way, they came of the medicine rapidly or suddenly, all on their own, and in the end did just fine.
I know that for every one of those people, there is somebody else who had a horrible experience coming off the meds, and wasn’t able to make it off completely, or ended up on more medications because of their struggles. Therefore, I think the individualized approach is very important.
My general strategy is to wean off an SSRI over 4-8 weeks, but to see the patient back 2-3 weeks into that stretch and make sure things are going well, and then to see them back again as they complete the taper. I would say that 75% of the time, in this supervised fashion, the patients come off their medicines without any significant struggles. Usually, the last week or so, they feel fuzzy-headed, achy, nauseous, and restless, but that passes within a few more days and then they are fine. I do my best to prepare them mentally for this final difficult stretch. For the other 25%, we have to slow down their taper, or sometimes just call it off completely, or sometimes switch to another medicine.
My concern with the ultra-slow taper, as the initial approach, is that you could create a self-reinforcing belief for patients that coming off the meds is next to impossible, or bound to be so emotionally agonizing that they build up a level of anxiety so severe that it becomes its own false barrier to their withdrawal. Not to be trite, but it’s kind of like pulling off a band-aid, I guess. Sure, it’s going to be a bit painful, but sometimes its just better to get it over with quickly rather than artificially prolonging the pain.
For me, it seems that the 1-2 month taper works reasonably well for most people. But I’m open to having my assumptions challenged, and so I want to gather as much information from varied sources as possible, and I appreciate the links and the personal insights. There is a lot of anecdotal experience out there, but nothing really in the way of formal studies or guidelines. (It’s easy to see why the drug companies aren’t interested in funding that sort of research.) So, we all just keep trying to do the best we can. I think open, honest communication is the key here, and so again I thank you for your correspondence and will definitely explore the links you forwarded.
Mad in America hosts blogs by a diverse group of writers. These posts are designed to serve as a public forum for a discussion—broadly speaking—of psychiatry and its treatments. The opinions expressed are the writers’ own.
Mad in America has made some changes to the commenting process. You no longer need to login or create an account on our site to comment. The only information needed is your name, email and comment text. Comments made with an account prior to this change will remain visible on the site.